Colorado, 2007

Flash Flood in Colorado, August 5, 2007

August 5, 2007 · NWS PUB · 1 event in 1 county or zone

which caused flooding of roads. around Powers Blvd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorm produced rain amounts from one to three inches in less than two hours....which caused flooding of roads. Water depths around one foot were reported on the east and northeast side of Colorado Springs...around Powers Blvd. and in the Stetson Hills subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 12:38 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 5, 12:38 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
138 PM MDT SUN AUG 5 2007

.SHORT TERM...
(TNGT AND MON)

...HEAVY RAIN/FLASH FLOOD POTENTIAL CONTINUES FOR NEXT 24 HOURS...

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED UPPER LEVEL HIGH PRESSURE REMAINING CENTERED OVER OK WITH A
LONGWAVE TROUGH ACROSS THE FAR W. IN-BETWEEN...RELATIVELY MOIST
MIDDLE TO UPPER LEVEL SWLY FLOW EXTENDS FROM THE AZ INTO THE CNTRL
ROCKIES. 12Z/05 SOUNDING OBSERVATIONS INDICATED 150-200 PERCENT
ABOVE NORMAL PRECIPITABLE WATER INDICES ACROSS AND STREAMING INTO
THE REGION. LAPS H7-H5 SPECIFIC HUMIDITY ANALYSIS VALUES WERE 5-NEAR
8 G/KG ACROSS MUCH OF SRN CO. STILL VERY JUICY AIR MASS...SO PLENTY
OF CONVECTIVE ENERGY AND MOISTURE AVAILABLE. CU/TCU/CB ALREADY
FORMING OVER THE MOUNTAINS PER SATELLITE IMAGERY AND LOOKING OUT THE
WINDOW. TOUCH CALL FINDING THE EMBEDDED SHORTWAVE TROUGHS IN THE
SWLY FLOW...BUT THEY WILL SHOW THEMSELVES WHEN THE SHOWERS AND TSTMS
FORM COMPLEXES FORM.

LAT THIS AFTN THROUGH MON...PERSISTENCE LIKELY THE BEST TOOL GIVEN
THE PATTERN. THE COMBINATION OF A MIDDLE TO UPPER HIGH PRESSURE
SYSTEM TO OUR E AND TROUGH OUT W SHOULD MAINTAIN THE FAIRLY MOIST SW
FLOW STREAMING IN FROM THE DESERT SW INTO THE CNTRL ROCKIES. THE
COMBINATION OF MOISTURE AND INSTABILITY...SHOULD PROMOTE DAILY...
MAINLY DIURNAL...SHOWERS AND TSTMS ACROSS THE CNTRL ROCKIES. TSTM
IMPACT WEATHER WILL BE LOCALLY MODERATE TO HEAVY RAIN GIVEN FREEZING
LEVEL/WET BULB ZERO HEIGHTS OF 14K-17K FT MSL AND H7-H5 SPECIFIC
HUMIDITY VALUES OF 5-8 G/KG. STORM MOTION SHOULD BE AROUND 12KTS.
PREDICTING THE EXACT LOCATION OF HEAVY RAIN WILL BE TOUGH AGAIN...
AND RELY MAINLY ON TSTM CELL TRAINING OR MERGERS.  WILL CONTINUE THE
MENTION OF HEAVY RAIN IN THE FORECAST. 17Z/05 HPC EXCESSIVE RAINFALL
GRAPHIC HAS PORTIONS OF SWRN CO IN A /SLIGHT RISK/...BUT ACTUALLY
THAT COULD BE EXTENDED ACROSS ALL OF SRN CO GIVEN PAST COUPLE OF
DAYS EXPERIENCE.  RAINFALL RATES OF 1-2 INCHES...WITH LOCALLY 3-4
INCHES...WILL BE POSSIBLE...AGAIN IF CELL TRAINING OR MERGERS OCCUR.
WILL MAINTAIN HIGHEST PRECIPITATION CHANCES FOR THE MOUNTAINS AND
ADJACENT VALLEYS/I-25 CORRIDOR MAINLY FOR THIS AFTN/EVE AND AGAIN
MON AFTN.  TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE AUG
AVERAGE READINGS. PLANNING TO HOLD OFF WITH ANY FLASH FLOOD
WATCHES...BECAUSE LIKE IN PAST DAYS...IT COULD BE JUST ABOUT
ANYWHERE AND WILL STAY AWAY FROM CONTINUOUS BLANKETING OF
WATCHES. METZE

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

LONGER TERM METEOROLOGICAL ISSUES ARE HOW LONG CURRENT MOISTURE
PLUMES STAYS OVER CWFA AND TEMPERATURES. LATEST LONG TERM MODELS
STILL SUGGESTING THAT MOISTURE PLUME REMAINS A PLAYER FOR THE CWFA
FOR THE NEXT SEVERAL DAYS...ALTHOUGH SOME WEAKENING OF PLUME
PROJECTED WEDNESDAY AND THEN AGAIN BY NEXT WEEKEND. AT THIS
TIME...NORTHERLY DISTURBANCES AND/OR UPPER WAVES TOUGH TO
DISCERN...ALTHOUGH SOME PV ASCENT NOTED OVER EASTERN SECTIONS FROM
MONDAY NIGHT INTO TUESDAY.

FOR NOW HAVE CONTINUED TO PAINT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING POPS THROUGH WEDNESDAY...WITH GENERALLY
ISOLATED POPS CWFA-WIDE FROM THURSDAY THROUGH NEXT SUNDAY.

WILL ALSO CONTINUE WITH BASICALLY ABOVE CLIMATOLOGICAL AVERAGE
TEMPERATURES DURING THE LONG TERM WITH WARMEST CONDITIONS
PROJECTED NEXT WEEKEND. FINALLY...GRADIENT WINDS CONTINUE TO
REMAIN AT BAY DURING THE LONG TERM.

&&

.AVIATION...

ISOLATED TO SCATTERED TSTMS WILL AFFECT KCOS...KPUB...AND KALS
THROUGH 06Z/06 TNGT. THE MAIN THREAT WILL BE HEAVY RAIN WITH IFR-MVFR
VIS/CIGS...ERRATIC WINDS WITH POTENTIAL GUSTS UP TO 35KTS...AND PEA
SIZE HAIL. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 5:46 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SUN AUG 5 2007

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN COLORADO THIS
AFTERNOON...CONTINUING INTO THIS EVENING.  ONCE AGAIN...THE PRIMARY
THREATS FROM ANY STORMS FORMING TODAY ARE HEAVY RAIN...LOCALIZED
FLOODING...AND LIGHTNING.  ADDITIONALLY...A FEW STORMS COULD PRODUCE
1/2 INCH DIAMETER HAIL AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS ON MONDAY AND TUESDAY...THEN BECOME MORE
ISOLATED IN NATURE FOR WEDNESDAY THROUGH SATURDAY. THE PRIMARY
THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...ALONG
WITH PERIODS OF HEAVY RAIN...ESPECIALLY IN AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST AND SOUTH
CENTRAL COLORADO.

In the hours before

Local storm report, Aug 5, 4:45 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT SUN AUG 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HEAVY RAIN       COLORADO SPRINGS        38.86N 104.76W
08/05/2007  E1.50 INCH       EL PASO            CO   TRAINED SPOTTER

0533 PM     HEAVY RAIN       2 NNW PETERSON AFB      38.86N 104.71W
08/05/2007  E1.50 INCH       EL PASO            CO   TRAINED SPOTTER

&&

KT

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 5, 5:20 PM MST to 7:00 PM MST
Where
El Paso County, 7 mi NE of Colorado Spgs to 6 mi E of Colorado Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.902, -104.728

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53808.